Kansas, 2003

Hail and Damaging Winds in Kansas, July 31, 2003

July 31, 2003 · NWS DDC · 17 events in 9 counties and zones

11 hail, 6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 31, 2:02 PM CST, 53 minutes earlier.

Area forecast discussion, Jul 31, 2:02 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
221 PM CDT THU JUL 31 2003

DAYS 1-2...

MAIN FORECAST CONCERNS WILL BE TSTORM CHANCES TONIGHT THRU FRIDAY
AND TEMPERATURES ON FRIDAY.

CONVECTIVE COMPLEX NOW MOVING THRU NORTHWEST MO, NORTHEAST KS, AND
EASTERN IA HAS LEFT AN OUTFLOW BOUNDARY FROM NEAR CONCORDIA TO EAST
OF SALINA. STORMS HAVE DEVELOPED ALONG THE BOUNDARY OVER NORTH
CENTRAL AND NORTHEAST KS AND WILL MISS OUR AREA TO THE EAST. A CU
FIELD DEVELOPED NEAR A SURFACE LOW NORTH OF HLC AND THIS ACTIVITY
IS DEVELOPING RAPIDLY AND MAY CLIP OUR NORTHEAST ZONES. WITH THE
AMOUNT OF INSTABILITY AVAILABLE, STORMS HAVE BECOME SEVERE WITH
HAIL AND WINDS THE PRIMARY THREATS.

STORMS ARE EXPECTED TO CONTINUE TO BACKBUILD ALONG A FRONT WHICH
STRETCHES FROM NORTHEAST CO INTO SOUTHEAST NE WITH SOME HELP FROM A
WEAK SHORTWAVE MOVING OUT OF WY. ALL OF THIS ACTIVITY WILL LIKELY
MERGE INTO ONE OR MORE MCSS WHICH ARE EXPECTED TO MOVE SOUTHEAST
OVERNIGHT. WILL CONTINUE WITH THE HIGHEST POPS NORTHEAST TO LOWEST
POPS SOUTHWEST FOR TONIGHT.

THE FRONT IS EXPECTED TO DROP SOUTH INTO OUR NECK OF THE WOODS
TOMORROW BUT ITS EXACT POSITION IS UP IN THE AIR AS IT WILL BE
AFFECTED BY ANY TSTORM ACTIVITY TONIGHT. THIS MAKES THE PRECIP AND
TEMP FORECAST FOR TOMORROW TRICKY. IF THE FRONT HANGS UP IN THE
CWA, TEMPS COULD REACH THE CENTURY MARK OR HIGHER ACROSS THE SOUTH.
FOR NOW, WILL GO WITH A FRONTAL POSITION SOMEWHERE ACROSS THE
CENTRAL AND SOUTHERN PORTION OF THE AREA DURING THE AFTERNOON AND
WILL BASE POPS AND TEMPERATURES ON THAT. WILL GO LOW 90S NORTH TO
UPPER 90S SOUTHEAST AS A GOOD MIDDLE GROUND. CONVECTIVE DEBRIS AND
FRONTAL POSITION WILL AFFECT THIS FORECAST, SO CONFIDENCE IS LOW
DUE TO THE UNCERTAINTY.

FOR SATURDAY, LOOKS FAIRLY TRANQUIL FOR MUCH OF THE DAY ACROSS THE
AREA NORTH OF THE FRONT AND IN THE SUBSIDENCE REGION OF THE UPPER
JET. TEMPS SHOULD BE IN THE UPPER 80S TO LOWER 90S ACROSS THE CWA.

DAYS 3-7...

DID NOT ADJUST GOING GRIDS MUCH.  MODELS CONTINUE TO SHOW GOOD
NORTHWEST FLOW REGIME THROUGH THE WEEKEND.  NUMEROUS S/WS EVIDENT
ON SATELLITE IMAGES. THINK THERE WILL BE A POSSIBILITY OF
EVENING AND OVERNIGHT TSRA AT LEAST THROUGH TUESDAY.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 67 96 65 91 / 30 20 20 30
GCK 66 95 63 90 / 30 00 00 30
EHA 66 97 66 90 / 20 30 30 30
LBL 68 97 67 91 / 20 30 30 30
HYS 66 90 63 90 / 50 20 00 30
P28 71 99 67 93 / 40 30 30 30

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

27/15
Hazardous weather outlook, Jul 31, 2:12 PM CST, 43 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ACROSS PORTIONS OF
SOUTHWESTERN AND WEST CENTRAL KANSAS PRIMARILY LATE THIS AFTERNOON
AND EARLY TONIGHT. THUNDERSTORMS WILL DEVELOP OVER SOUTHWESTERN
NEBRASKA AND NORTH CENTRAL KANSAS THROUGH 5 PM AND MOVE SOUTH INTO
NORTHWEST AND WEST CENTRAL KANSAS BY EARLY EVENING. THUNDERSTORMS, OF
WHICH SOME MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS TO
70 MPH, WILL REACH THE I-70 CORRIDOR FROM WAKEENEY TO HAYS AFTER
3 PM, THEN WILL REACH THE HIGHWAY 50 CORRIDOR FROM CIMARRON TO
DODGE CITY TO SAINT JOHN AFTER 7 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE WILL BE A CONTINUED CHANCE OF EVENING AND OVERNIGHT
THUNDERSTORMS OVER MUCH OF THE AREA THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED ACROSS MUCH OF SOUTHWEST KANSAS EAST OF
HIGHWAY 83 THROUGH MIDNIGHT.

18

The radar

The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

11 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Ellis

When
July 31, 2:55 PM CST
Where
Ellis County, 1 mi W of Victoria
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.850, -99.167

Hail, Ellis

When
July 31, 2:55 PM CST
Where
Ellis County, Victoria
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -99.150

Hail, Trego

When
July 31, 4:05 PM CST
Where
Trego County, 13 mi SW of Wakeeney
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.883, -100.050

Hail, Trego

When
July 31, 5:00 PM CST
Where
Trego County, Cedar Bluff Res
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.783, -99.800

Hail, Rush

When
July 31, 5:10 PM CST
Where
Rush County, 13 mi NE of La Crosse
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.667, -99.133

Thunderstorm Wind, Ness

When
July 31, 5:15 PM CST
Where
Ness County, 12 mi SW of Ness City
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.333, -100.050

Hail, Rush

When
July 31, 5:16 PM CST
Where
Rush County, 5 mi W of Liebenthal
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.650, -99.417

Thunderstorm Wind, Stafford

When
July 31, 5:20 PM CST
Where
Stafford County, 3 mi W of Hudson
Measured
71 kt (82 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.100, -98.717

Four inch tree limbs were broken by the high wind.

Hail, Rush

When
July 31, 5:32 PM CST
Where
Rush County, 5 mi W of Liebenthal
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.650, -99.417

Thunderstorm Wind, Stafford

When
July 31, 5:45 PM CST
Where
Stafford County, St John
Measured
71 kt (82 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.017, -98.750

Five inch tree limbs were blown down.

Thunderstorm Wind, Stafford

When
July 31, 5:50 PM CST
Where
Stafford County, 4 mi WSW of Stafford
Measured
78 kt (90 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.950, -98.667

Six to eight inch diameter limbs were blown down.

Hail, Stafford

When
July 31, 6:12 PM CST
Where
Stafford County, 7 mi SW of Stafford
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.900, -98.683

Hail, Pawnee

When
July 31, 6:30 PM CST
Where
Pawnee County, 5 mi N of Larned
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.250, -99.100

Hail, Pratt

When
July 31, 6:43 PM CST
Where
Pratt County, 1 mi N of Pratt
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.667, -98.733

Hail, Edwards

When
July 31, 7:00 PM CST
Where
Edwards County, 3 mi W of Belpre
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.950, -99.150

Thunderstorm Wind, Edwards

When
July 31, 7:07 PM CST
Where
Edwards County, Belpre
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.950, -99.100

Thunderstorm Wind, Kiowa

When
July 31, 7:30 PM CST
Where
Kiowa County, 1 mi SW of Haviland
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.600, -99.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334291, 5334292, 5334293, 5334294, 5334295, 5334296, 5334297, 5334298, 5334299, 5334300, 5334301, 5334302, 5334303, 5334304, 5334305, 5334306, 5334307.